Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 31, 2004, 5:20 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 5:20 AM CDT (10:20 UTC)
- Expired
- Jul 31, 2004, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 116 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 311025 FFWHUN ALC033-077-311315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 520 AM CDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... LAUDERDALE COUNTY IN NORTHWEST ALABAMA COLBERT COUNTY IN NORTHWEST ALABAMA * UNTIL 830 AM CDT * AT 520 AM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS WESTERN LAUDERDALE AND COLBERT COUNTIES. RADAR HAS ESTIMATED OVER TWO INCHES OF RAIN HAVE FALLEN ACROSS THE WATERLOO AND RIVERTON AREAS IN THE PAST HOUR. ANOTHER ONE TO TWO INCHES IS POSSIBLE OVER THE NEXT SEVERAL HOURS. * SOME LOCATIONS AFFECTED INCLUDE... CHEROKEE. WATERLOO. RIVERTON. AND AREAS ALONG THE NATCHEZ TRACE PARKWAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS LAT...LON 3504 8776 3466 8776 3466 8822 3504 8822 $$ PB
2 follow-up statements
000 WGUS74 KHUN 311133 FFSHUN ALC033-077-311330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 630 AM CDT SAT JUL 31 2004 ...A FLASH FLOOD WARNING CONTINUES FOR LAUDERDALE AND COLBERT COUNTIES UNTIL 830 AM CDT... AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL CONTINUING OVER LAUDERDALE AND COLBERT COUNTIES. RADAR ESTIMATES RAINFALL AMOUNTS OF BETWEEN TWO AND A HALF AND THREE INCHES HAVE FALLEN ACROSS THE AREA SINCE 530 AM. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF LAUDERDALE AND COLBERT COUNTIES OVER THE NEXT TWO HOURS...ESPECIALLY ALONG THE TENNESSEE RIVER. WHILE NO REPORTS OF FLOODING HAVE BEEN RECEIVED IN THESE AREAS... FLASH FLOODING IS LIKELY...ESPECIALLY IN THE HILLY TERRAIN AND IN URBAN AREAS. SOME CITIES AFFECTED THROUGH 830 AM CDT INCLUDE... UNDERWOOD-PETERSVILLE... TUSCUMBIA...FLORENCE...SHEFFIELD AND SURROUNDING LOCATIONS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HUNTSVILLE. STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. LAT...LON 3494 8753 3458 8755 3460 8800 3494 8800 $$ PB
000
WGUS74 KHUN 311307
FFSHUN
ALC033-077-311330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 AM CDT SAT JUL 31 2004
...FLASH FLOOD WARNING FOR LAUDERDALE AND COLBERT COUNTIES WILL
EXPIRE AT 830 AM CDT...
AT 759 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL CONTINUED ACROSS THE WARNED AREA...BUT THE FLOOD
THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE
SERIOUS THREAT OF FLOODING IS ENDING. THUS THE FLASH FLOOD WARNING
IS BEING ALLOWED TO EXPIRE.
AT 700 AM CDT...LOCAL LAW ENFORCEMENT REPORTED WATER OVER WHITE PIKE
ROAD IN CHEROKEE. OTHERWISE NO OTHER REPORTS OF FLOODING WERE
RECEIVED BY THE NATIONAL WEATHER SERVICE IN HUNTSVILLE AT THIS TIME.
REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HUNTSVILLE.
STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
LAT...LON 3500 8722 3482 8728 3487 8751 3463 8752
3464 8810 3501 8809
$$
SSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:25 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 31, 3:25 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 325 AM CDT SAT JUL 31 2004 .DISCUSSION... AS THE UPPER TROUGH OVER THE CENTRAL CONUS CONTINUES EAST... A SURFACE COLD FRONT CURRENTLY FROM SOUTHEAST MO INTO CENTRAL AR WILL DRAG ACROSS NORTHERN AL AND PARTS OF SOUTHERN MIDDLE TN TONIGHT. THE MAIN BAND OF PRECIPITATION IS ACTUALLY WELL AHEAD OF THE FRONT...CURRENTLY FROM CENTRAL TN INTO NORTHEAST MS. A CLUSTER OF HEAVY RAIN PRODUCING CELLS HAS ANCHORED OVER NORTHEAST MS...IN A SURFACE CONVERGENCE ZONE OVERLAID BY AN AXIS OF DIVERGENT FLOW AT 300 MB. THE PRECIP BAND WILL MOVE SLOWLY EAST THROUGH TODAY. MODELS INDICATE THAT THE UPPER DIFLUENCE WILL CONTINUE EAST ACROSS OUR AREA...AND THE PRECIPITABLE WATER VALUES ARE AROUND 2 INCHES. THUS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS ALREADY INDICATED THE ZONE FORECASTS. FOR TIMING OF THE RAIN AND FRONTAL PASSAGE...THE GFS WAS USED WHICH GAVE A COMPROMISE BETWEEN THE SLOWER NGM AND FASTER ETA. THE GFS TIMING SUGGEST THAT RAIN WILL TAPER OFF THIS EVENING FROM WEST TO EAST...BUT LINGER OVER NORTHEAST AL AND THE CULLMAN AREA INTO SUNDAY AS THE FRONT SLOWS DOWN. CLOUDS WILL GRADUALLY DECREASE FROM NORTH TO SOUTH THROUGH THE DAY SUNDAY. BY MONDAY...THE UPPER FLOW ON THE NORTHEAST PERIPHERY OF A CLOSED HIGH OVER THE DESERT SOUTHWEST BECOMES DIFLUENT. THIS SUGGESTS THE POSSIBILITY OF UPSTREAM DEVELOPMENT OVER THE MIDWEST. THEREFORE... THE CHANCE POPS FOR MONDAY AFTERNOON WILL BE KEPT. THE SLIGHT CHANCE POPS FOR TUESDAY AND WEDNESDAY ALSO SEEMS REASONABLE GIVEN THE PERSISTENT UPSTREAM PATTERN. THE AREA REMAINS UNDER NORTHWEST FLOW THROUGH FRIDAY AS THE WESTERN RIDGE AMPLIFIES...AND TROUGHING EXTENDS SOUTHWARD OVER THE EAST COAST STATES. FOR NOW...WE WILL STICK WITH NO POPS THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 87 72 89 70 / 60 30 20 10 SHOALS 86 71 90 70 / 60 20 20 10 CULLMAN 88 73 89 71 / 60 30 30 10 FAYETTEVILLE 86 71 89 70 / 60 30 20 10 FT PAYNE 87 72 87 70 / 60 40 30 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SCHAUB
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT SAT JUL 31 2004 ALZ001>010-016-TNZ076-096-097-311800- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 500 AM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST TODAY ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. BECAUSE THE FRONT WILL BE SLOW MOVING...THUNDERSTORMS WILL LIKELY MOVE ACROSS THE SAME AREAS AT TIMES. THIS WILL LEAD TO LOCALLY HEAVY RAINFALL ACROSS PORTIONS OF THE TENNESSEE VALLEY...WITH ISOLATED FLOODING PROBLEMS POSSIBLE. THE MOST LIKELY TIMEFRAME FOR HEAVY RAIN WILL BE THROUGH LATE MORNING ACROSS NORTHWEST ALABAMA...EARLY TO MID AFTERNOON ACROSS CENTRAL PORTIONS OF THE AREA...AND LATE AFTERNOON THROUGH EARLY EVENING ACROSS THE EAST. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. RAIN CHANCES WILL DIMINISH ON SUNDAY AS THE SYSTEM MOVES EAST OF THE AREA. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OFF AND ON THROUGH MONDAY...BEFORE A RETURN TO MORE TYPICAL ISOLATED AFTERNOON AND EVENING THUNDERSTORMS BY THE MIDDLE OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH THE PERIOD. PB
In the hours before
Special weather statement, Jul 31, 4:30 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 430 AM CDT SAT JUL 31 2004 ALZ001-002-311100- COLBERT-LAUDERDALE- 430 AM CDT SAT JUL 31 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS WESTERN LAUDERDALE AND COLBERT COUNTIES... A LINE OF THUNDERSTORMS WILL GRADUALLY DRIFT INTO NORTHWEST ALABAMA EARLY THIS MORNING. THESE STORMS WILL MOVE TO THE NORTHEAST AND AFFECT EXTREME WESTERN LAUDERDALE AND COLBERT COUNTIES THROUGH 6 AM. RAINFALL AMOUNTS OF TWO TO THREE INCHES PER HOUR WILL BE POSSIBLE WITH THESE STORMS. TOTAL RAINFALL IN EXCESS OF 3 INCHES WILL BE LIKELY...ESPECIALLY NORTH OF HIGHWAY 72 AND WEST OF THE NATCHEZ TRACE PARKWAY. THIS INCLUDES THE COMMUNITIES OF WRIGHT...WATERLOO AND RIVERTON. IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. THERE WILL BE THE POTENTIAL FOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DRIVERS SHOULD USE EXTREME CAUTION AND BE ALERT FOR PONDING OF WATER. HYDROPLANING IS A SIGNIFICANT CONCERN...AND IT IS EXTREMELY DIFFICULT TO SEE STANDING WATER ON ROADWAYS AT NIGHT. STAY TUNED FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS REGARDING THIS HEAVY RAIN SITUATION. PB
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.